January 2009

 

OPHTHALMOLOGY NEWS

 

Harmful homeopathic remedies


by Matt Young EyeWorld Contributing Editor

 

 

Ophthalmologists are well aware of the dangers of long-term steroid usage for the eye. Steroids can cause pressure elevation or cataract formation. Now, another—perhaps unlikely—agent has been said to potentially cause cataract: herbal medication. In a recent case study, published in the June 2008 issue of the Journal of Korean Medical Science, an 11-year-old boy with atopic dermatitis who had solely been taking herbal medication developed cataract. “Our case suggests that there may be a risk of aggravation of cataract or development of cataract after treatment with some unidentified herbal medication in a patient with atopic dermatitis,” reported study co-author Hye Bin Yim, M.D., Our Lady of Mercy Hospital, College of Medicine, The Catholic University of Korea, Inchon, Korea.

It was hard to pinpoint what exactly was in the herbal medication. It is important to note that further evidence beyond a single case study to verify the supposed link between cataract and herbal medication is needed. But considering the widespread usage of herbal medication throughout Asia, it’s important to be aware of this finding in case an Asian patient with atopic dermatitis presents in your office complaining about vision.

Dangerous herbs?

The 11-year-old boy was evaluated after presenting to a clinic with decreased vision in both eyes for a period of two months. BCVA was 20/200 in both eyes (only a year earlier, visual acuity was 20/20). “Lenses of both eyes had severe posterior subcapsular and posterior capsular opacity,” Dr. Yim reported. Clues to why the cataract had developed included the fact that at one year old, the boy had been diagnosed with atopic dermatitis. For eight months prior to the ophthalmic visit, he had been taking only herbal medication. “Atopic dermatitis can be associated with various ocular pathologies, such as cataract, keratoconjunctivitis, keratoconus and retinal detachment,” Dr. Yim reported. Stress likely causes proteins to accumulate in lens epithelial cells, Dr. Yim noted. Patients with atopic dermatitis may be less able to recover from this stress. Patient eye rubbing, for instance, can lead to breakup of the blood-aqueous barrier, which can eventually cause cataract formation, Dr. Yim reported.

“As a rule, the type of cataract opacity, which is associated with atopic dermatitis, is posterior or anterior subcapsular opacity,” Dr. Yim noted. “However, the manifestation of the opacity type in our patient was posterior capsular opacity, which differs from the anterior subcapsular or posterior subcapsular opacity. The herbal medication itself seems to give an effect in the development of the cataract in this case.”

But what exactly in the herbal medication could have caused or exacerbated the opacity? The researchers had little evidence to cite. They found that the main components of the medication taken included Scutellaria baicalensis, Sophora flavescens and Glycyrrhiza uralensis. But that yielded few answers. “Herbal medication is a mixed compound medication and it is prescribed by oriental medical doctors according to the patient’s age, sex, medical condition, personal constitution, and doctor’s personal experience,” Dr. Yim reported.

“However, the composition is obscure, and it is difficult to anticipate the effect of the medication. It was seemingly difficult to find out the exact composition of the medication that the patient had taken, perhaps suggesting the ambiguity of treatment with oriental medicine.”

Looking forward, they did recommend ophthalmic screenings for patients taking any kind of medication over long periods of time. Could something else other than herbal medication have caused the cataract problems of this patient? Yes, the patient could have had congenital cataracts. “However, reminding the fact that this patient did not showed [sic] clinical symptoms like epiphora, nystagmus, or knitting of the brow, which are often seen in congenital cataract patients, the possibility that the cataract can be a congenital origin is less likely in this case,” Dr. Yim concluded. Mohan Rajan, M.D., medical director, Rajan Eye Care Hospital, Chennai, India, supports the idea that alternative medicine could cause cataract. “Homeopathy especially contains low doses of steroids,” Dr. Rajan said. “These patients get cataract much earlier than normal.” It’s hard to know what both herbal medicine and homeopathy contain, but they can cause problems, he said. “Some contain heavy metals. Heavy metals are toxic to the kidney also and can produce kidney failure,” he said.

Editors’ note: Dr. Yim has no financial interests related to this study. Dr. Rajan has no financial interests related to his comments.

Contact information

Rajan: rajaneye@vsnl.com
Yim: +82.32-510-5525, yimhb@catholic.ac.kr

Harmful homeopathic remedies Harmful homeopathic remedies
Ophthalmology News - EyeWorld Magazine
283 110
283 110
,
2016-07-08T15:39:42Z
True, 1